Doctors have warned that parents are giving children medicines like Calpol (in the US acetaminophen or Tylenol), a paracetamol-based drug, too often and that it might be having an adverse effect on their kids’ health.
Amy Packham, writing for The Huffington Post UK, reports that Professor Alastair Sutcliffe, a University College of London pediatrician, said when children are given this medicine for “mild fevers” unnecessarily, they are not aware of the consequences.
Sutcliffe explained the risks:
“There is evidence the excess usage is associated with increased rates of asthma, increased rates of liver damage – but [also] less widely known, kidney and heart damage.”
Parents need to be taught when to give paracetamol-based medicine to their children, explained Steve Tomlin of the Royal Pharmaceutical Society. Because kids often change locations, such as school, grandparents’ home, and daycare, there is a chance they can be getting extra doses without parents knowing. Tomlin added:
“You only need two or three days giving an extra dose, or two above what is recommended, and it is not such a safe drug and can start hitting the liver.”
All medications should be given as described on the bottle and caregivers should have a practical way to ensure the person to whom the child is transferred knows what medications the child has had that day, according to Dr. Helen Webberley, GP on www.oxfordonlinepharmacy.co.uk. She continued by saying that parents should use paracetamol when their children are exhibiting viral symptoms.
In 2013, Spanish research found after questioning 10,371 parents of children aged six and seven who had been given the drug even once a month that they had a 5.4 times greater likelihood of developing asthma.
Stephen Naysmith reports for The Herald Scotland that Calpol is manufactured by Johnson and Johnson. A spokesman for the company stated:
“Calpol has been trusted by parents for more than 45 years to provide medicines specifically developed for children. Our range of paracetamol based medicines is designed to offer relief from mild to moderate pain and fever.”
Pediatrician and spokesperson for the Royal College of Pediatrics and Child Health Helen Sammons said a higher body temperature that naturally occurs with a mild fever is not always dangerous, but is a sign of the child’s body fighting whatever infection is present, says the Independent’s Kate Ng. She continues by stating that paracetamol is a reliable treatment for discomfort such as an ear infection, but should not be the first choice to give because of a fever.
It is also a good idea not to rely on a thermometer alone to judge whether or not their child has a fever since the thermometer may not measure the temperature accurately. It is a better idea to watch the child’s behavior and look for lethargy and thirst as indicators of higher body temperature.
In the UK, approximately 12 million bottles of Calpol are sold each year, making the manufacturers of the medication about £80 million annually. It is the most popular painkiller in the UK and, according to research, 80% of Britain’s babies are given the drug within the first six months of their lives, writes Sophie Borland of The Daily Mail.